Letter to the Editors
Prolonged oro-facial dystonia in a 58 year old
female following therapy with bupropion and St
James C. Milton & Aza Abdulla
Department of Geriatric Medicine, Princess Royal University
Hospital, Farnborough Common, Kent, England
Bupropion is widely used as an adjunct to stop smoking.
The exact mode of action is unknown but it inhibits
reuptake of dopamine, serotonin and norepinephrine in
the central nervous system, as well as being a noncom-
petitive nicotine receptor antagonist . Dystonia is
reported as a rare side-effect, occurring in less than 1 in
report of a dose-dependent, short-lived oro-facial dysto-
reports of interactions between bupropion and St John’s
Wort (Hypericum perforatum) . We report the case of
a patient who developed a persistant dystonia following
bupropion, used in association with St John’s Wort.
A 58 year old Caucasian female presented with a 2 h
history of dystonic movements affecting the right side of
her face, neck and right arm. She had been taking bupro-
pion for the preceding 4 days at a dose of 150 mg day-1.
Her only other medications were St John’s Wort at a
dose of 300 mg once a day, which she had been taking
for several years, and hormone replacement therapy in
the form of Tridestra®(oestradiol and medroxyprogest-
erone). Her past medical history consisted of a com-
pletely resolved left Bells’ Palsy 37 years previously.
She smoked 15–20 cigarettes a day and drank alcohol
occasionally. There was no family history of movement
Examination revealed episodic spasms of the right
side of the face and right hand. During these attacks her
eyes would roll back into her head and she was unable to
communicate. These episodes occurred every 3 to 4 min
and lasted approximately 45 s. In between attacks, neu-
rological examination was unremarkable.
A diagnosis of acute facial dystonia secondary to
bupropion was made. She was initially treated with
parenteral chlorpheniramine, procyclidine and diaz-
epam. This did not alter the duration of the dystonic
movements but lengthened the spasm-free intervals.
CT scan of the brain was unremarkable. Her blood
results showed she had subclinical hypothyroidism, with
a raised TSH of 31.66 and a normal free T4 of 14.2. She
was commenced on thyroxine. Her other bloods results,
including biochemistry and screening for Wilson’s
disease, were unremarkable.
One week later she was discharged on oral chlorphe-
niramine, procyclidine and diazepam. On follow-up
2 weeks later she had persistant orofacial dystonia,
although the periods between attacks had increased.
Sodium valproate 800 mg twice daily was added with
little effect. This was subsequently changed to carbam-
azepine 400 mg twice daily, with some response. The
action of carbamazepine in dystonia is not clearly under-
stood, whereas valproate has been shown to enhance
GABA function in the brain, causing inhibition of the
dopaminergic pathways that are involved in dystonia .
The oro-facial dystonia became less frequent over
a 5 month period and eventually completely resolved.
All medications were gradually withdrawn, with no
recurrence of dystonia.
Bupropion was introduced as an antidepressant but
Its exact mode of action is unknown. It noncompetitively
dopamine and norepinephrine reuptake, as well as inhib-
iting monoamine uptake. It seems likely that its effect in
smoking is related to more than one receptor or trans-
porter. It is also a weak serotonin reuptake inhibitor .
Dystonia is a syndrome of sustained muscle contrac-
tions that produces twisting and repetitive movements
and postures. It is thought that this is due to serotonin-
induced stimulation of dopaminergic pathways within
the central nervous system . It is a well recognised
side-effect of several medications that affect dopamine
concentrations, including antipsychotics and the selec-
tive serotonin re-uptake inhibitors (SSRIs) . However,
we could only find one case report of a dose-dependent,
short-lived oro-facial dystonia in a patient receiving high
dose bupropion .
British Journal of Clinical Pharmacology
© 2007 The Authors
Journal compilation © 2007 Blackwell Publishing Ltd
Br J Clin Pharmacol
St John’s Wort is a herbal medication known to be a Download full-text
weak inhibitor of serotonin, norepinephrine and dopam-
ine reuptake. There are several reports of St John’s Wort
interacting with SSRIs, resulting in various side-effects,
including the serotonin syndrome. It is thought that these
side-effects are due to an additive effect of the two
agents, as they have a similar mode of action .
Dystonia is a rare side-effect of bupropion, possibly
due to its weak serotonin reuptake inhibition, although
the exact mechanism is unknown. We hypothesize that
when it is used in combination with St John’sWort there
is an additive effect on serotonin reuptake inhibition,
making dopaminergic side-effects, such as dystonia,
more likely to occur.
To our knowledge there are no reports of such a pro-
longed dystonia following bupropion, nor any cases of
interactions between St John’s Wort and bupropion.
John’s Wort in combination with bupropion .
1 Roddy E. ABC of smoking cessation. Bupropion and other
non-nicotine pharmacotherapies. BMJ 2004; 328: 509–11.
2 GlaxoSmithKline 2006;personal communication.
3 Detweiler MB, Harpold GJ. Bupropion-induced acute dystonia.
Ann Pharmacother 2002; 36: 251–4.
4 Loscher W. Effects of the antiepileptic drug valproate on
metabolism and function of inhibitory and excitatory amino acids
in the brain. Neurochem Res 1993; 18: 485–502.
5 Foley KF, DeSanty KP, Kast RE. Bupropion. Pharmacology and
therapeutic applications. Expert Rev Neurotherapeutics 2006; 6:
6 Gerber PE, Lynd LD. Selective serotonin-reuptake
inhibitor-induced movement disorders. Ann Pharmacother 1998;
7 Fugh-Berman A, Ernst E. Herb-drug interactions. Review and
assessment of report reliability. Br J Clin Pharmacol 2001; 52:
19 September 2006
30 March 2007
19 June 2007
Dr J. C. Milton, Department of Geriatric Medicine, Princess Royal University
Hospital, Farnborough Common, Kent, England. E-mail: jim_milton@
Letter to the Editors
Br J Clin Pharmacol